Wednesday, October 27, 2010
Hannah is finally back to her old self, although she does have some snot still, but I think that is just a part of life with a baby. After going to the doctor last week and being diagnosed with croup, I started her on prednisone (an oral steroid). Things went down hill fast! Hannah was completely out of sorts, wouldn't sleep, wouldn't eat, didn't want to be held, didn't want to play....she just wanted to fuss. I felt so bad for her because I had no idea what was wrong or how to help her. It was very frustrating for both of us and I felt like a horrible mom! How could I not know how to help my own baby? After two days of constant fussing, I finally started searching online for answers. I stumbled upon some parent comments on prednisone and its side effects. Oh my goodness - it makes kids CRAZY! I had no idea. I briefly read over the side effects on the medicine label before giving Hannah her first dose, but nothing stood out. I gave her the medication for the two days, as prescribed, and thought nothing of it. It sure would have been nice if the doctor would have warned me that it was going to turn my happy baby into a nightmare child! UGH! I was beyond frustrated with the doctor and wanted to call them up and yell at them for making my child miserable and for making me think I was an awful mom. After spending almost an hour researching this oral steroid, I was frustrated but also relieved to know what was causing my child to be so off. We just had to wait for the medicine to get out of her system. Thankfully it only took a couple more days before she was back to her smiling self. I was sure to make a note of her reaction to this drug so we can avoid these side effects in the future. The other frustrating part is that I am not even sure if she actually had croup. She did have some wheezing when she breathed in deeply, but she never developed the croup cough (or any cough). I could kick myself for giving her a medication when she really didn't need it. Live and learn!